Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 124, NWS Detroit, MI

November 12, 2003Lapeer County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Nov 12, 2003, 3:58 PM EST for Lapeer County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2003, 3:58 PM EST (20:58 UTC)
Expired
Nov 12, 2003, 5:00 PM EST
In force
62 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Lapeer County, MI

The radar

The Detroit radar (KDTX), 42 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 122058
SVRDTX
MIC087-122200-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
358 PM EST WED NOV 12 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAPEER COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 500 PM EST

* AT 358 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF METAMORA...OR 7 MILES SOUTH OF
  LAPEER...MOVING NORTHEAST AT 50 MPH. THIS SEVERE THUNDERSTORM HAS
  THE POTENTIAL OF PRODUCING WINDS UP TO 70 MPH HAIL UP TO ONE INCH
  IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE...
  ATTICA AT 405 PM EST
  GOODLAND TOWNSHIP...KINGS MILL AT 415 PM EST
  BURNSIDE AT 420 PM EST

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4303 8336 4291 8338 4289 8331 4312 8299
          4328 8309

$$

OKEEFE BGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 3:50 PM EST, 8 minutes earlier.

Area forecast discussion, Nov 12, 3:50 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
349 PM EST WED NOV 12 2003

.DISCUSSION...
AS OF 20Z...A 995MB SURFACE LOW WAS CENTERED OVER NORTHERN GREEN
BAY. THE 12Z MODEL SUITE ARE IN VERY GOOD AGREEMENT WITH THE TRACK
AND STRENGTH OF THIS LOW AND ARE HANDLING IT WELL BASED ON CURRENT
LOW POSITION AND INTENSITY. THIS LOW WILL CONTINUE TO RAPIDLY DEEPEN
AS IT HEADS INTO THE STRAITS THIS EVENING...THEN DEEPEN TO 976MB BY
THURSDAY MORNING AS THE LOW HEADS ACROSS EASTERN ONTARIO. THE MAIN
FORECAST CONCERN WITH THIS STORM SYSTEM WILL BE THE WINDS TONIGHT
AND THURSDAY AS A VERY STRONG LOW LEVEL PRESSURE GRADIENT WILL EXIST
ACROSS THE REGION.

FIRST OFF...CURRENT FORECAST CONCERN WILL BE SEVERE WEATHER
POTENTIAL OVER THE NEXT FEW HOURS. OCCLUDED SURFACE FRONT IS NOW
WORKING ACROSS SOUTHWEST LOWER MICHIGAN. LATEST LAPSE ANALYSIS IS
INDICATING CAPE AROUND 1000 J/KG ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA...CURRENTLY UNDER A SEVERE THUNDERSTORM WATCH. MODEL
DATA IS INDICATING A STRENGTHENING 500MB JET OVER NORTHERN
IL/IN...SUPPORTED BY THE CURRENT WATER VAPOR LOOP. BY 00Z...THIS MID
LEVEL JET IS EXPECTED TO INCREASE TO 120KTS. THIS IS GENERATING
TREMENDOUS DEEP LAYER SHEER OVER SE LOWER MI. THIS IN COMBINATION
WITH MODEST INSTABILITY AND STEEPENING MID LEVEL LAPSE RATES WILL
CONTINUE TO WARRANT MENTION OF SEVERE THUNDERSTORMS ACROSS THE SOUTH
UNTIL FROPA...WHICH SHOULD PASS THROUGH THE FORECAST AREA BETWEEN
5PM AND 7PM. DAMAGING WINDS WILL BE THE MAIN THREAT WITH ANY
THUNDERSTORM. STORMS WILL ALSO MOVE EAST VERY QUICKLY...SO BEST
SEVERE CHANCES APPEAR TO BE OVER THE NEXT TWO HOURS.

IN THE WAKE OF THE FRONT...850MB TEMPERATURES WILL FALL TO -8C BY
12Z THU. THIS WILL ALLOW SURFACE TEMPS TO FALL INTO THE 30S TONIGHT.
THE BIG STORY WILL BE THE WINDS AS COLD AIR ADVECTION INCREASES
CONVECTIVE MIXING HEIGHTS. BOTH THE ETA AND GFS SHOW 850MB WINDS
INCREASING TO 50-60KTS OVER THE FORECAST AREA TONIGHT AS THE
PRESSURE GRADIENT TIGHTENS. IN FACT...ETA SHOWS 50-65 KTS AT 2K FT
OVERNIGHT ACROSS THE FORECAST AREA. WITH SOUNDING ANALYSIS SHOWING
THE POTENTIAL FOR THESE WINDS TO MIX DOWN...FEEL CONFIDENT AT
KEEPING CURRENT HIGH WIND WARNING UP FOR ALL OF SE LOWER MI. IN
FACT...WIND GUSTS ARE ALREADY APPROACHING 60MPH ACROSS PORTIONS OF
IOWA.

AFTER A BRIEF BREAK IN THE DEEP MOISTURE FOLLOWING FROPA THIS
EVENING...DEEP LAYER MOISTURE WILL QUICKLY MOVE INTO LOWER MICHIGAN
LATE THIS EVENING AND INTO THE OVERNIGHT. THE STRONGEST QG FORCING
AND MID LEVEL DEFORMATION WILL REMAIN NORTH OF THE FORECAST AREA.
GIVEN THE DEPTH OF MOISTURE...STILL FEEL COMFORTABLE WITH LIKELY
POPS. GIVEN THE WEAK FORCING...ANY SNOWFALL ACCUMULATIONS WILL BE
VERY LIGHT...GENERALLY LESS THAN AN INCH. MODEL SOUNDINGS ALSO
INDICATE ENOUGH WARM AIR NEAR THE BOUNDARY LAYER FROM 03Z TO 06Z FOR
THE PRECIP TO START OFF AS RAIN...FURTHER REDUCING ANY CHANCES FOR
ADDITIONAL ACCUMULATIONS.

ON THURSDAY...THE SURFACE LOW QUICKLY MOVES EAST OF THE
REGION...WITH THE CORE OF STRONGEST LOW LEVEL WINDS ALSO PUSHING
EAST LATE IN THE MORNING. VERY DEEP CONVECTIVE MIXING HEIGHTS...NEAR
7K FT...WILL STILL TAP INTO 40-45KT WINDS DURING THE AFTERNOON. SO
SUSPECT THAT HIGH WIND WARNING WILL BE DOWNGRADED TO AN ADVISORY BY
AFTERNOON. CONVECTIVE MIXING HEIGHTS NEAR 8K FT OVER LAKE
MICHIGAN...CYCLONIC FLOW OVER LOWER MI AND THE STRONG WINDS SHOULD
ADVECT SCATTERED LAKE EFFECT SNOW SHOWERS WELL INTO SE LOWER MI. NOT
EXPECTING ANY ACCUMULATIONS GIVEN THE SCATTERED NATURE THOUGH.

RIDGING ALOFT WILL QUICKLY BUILD INTO THE REGION ON FRIDAY...WITH
STRONG SURFACE HIGH PRESSURE OVER THE SE US ADVECTING VERY DRY AIR
INTO SOUTHERN LOWER MICHIGAN. THUS WILL END ALL MENTION OF PRECIP
THURSDAY NIGHT. GOOD LOW LEVEL WARM AIR ADVECTION ON FRIDAY SHOULD
ACTUALLY RETURN TEMPS TO NEAR/SLIGHTLY ABOVE NORMAL BY THE WEEKEND.

AT THIS STAGE IN THE FORECAST...WILL ADD A CHANCE OF LIGHT RAIN
SATURDAY AFTERNOON/NIGHT AS A WEAKENING MID LEVEL WAVE PUSHES INTO
THE GREAT LAKES.

&&

.MARINE...WILL CONTINUE TO CARRY STORMS OVER ALL OF THE LAKES GIVEN
THE ABOVE MENTIONED WIND FIELDS. STRONGEST LOW LEVEL WIND FIELDS
WILL BE OVER LAKE HURON OVERNIGHT INTO THURSDAY MORNING...WHERE WIND
GUSTS TO 60 KTS LOOK REASONABLE.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
    HIGH WIND WARNING...ALL OF SOUTHEAST LOWER MICHIGAN...TONIGHT
      THROUGH THURSDAY MORNING.
    STORM WARNING TONIGHT THROUGH THURSDAY MORNING...LAKE
      HURON...LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE.

&&

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Nov 12, 2:30 PM EST, 1 hour 28 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
230 PM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH #943 IS IN EFFECT ALONG AND SOUTH OF M59
UNTIL 7 PM EST. THE BEST CHANCE OF SEVERE WEATHER WILL BE FROM 2 PM
TO 7 PM.  THUNDERSTORMS THAT DO DEVELOP WILL TRACK TO THE EAST
AROUND 50 MPH.  THE MAIN HAZARD FROM THUNDERSTORMS WILL BE DAMAGING
WIND GUSTS TO 70 MPH...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE
WITHIN THE STRONGEST STORMS.

A RAPIDLY DEEPENING LOW PRESSURE CENTER WILL MOVE INTO THE STRAITS
OF MACKINAC THIS EVENING...THEN INTO ONTARIO OVERNIGHT. DUE TO THE
STRENGTH OF THIS SYSTEM...A HIGH WIND WARNING IS IN EFFECT FOR ALL
OF SOUTHEAST LOWER MICHIGAN TONIGHT THROUGH THURSDAY MORNING. PLEASE
REFER TO THE LATEST URGENT WEATHER MESSAGE.

THE STRONG WINDS AND COLD AIR WILL LEAD TO STORM FORCE WINDS OVER
THE OPEN AND NEARSHORE WATERS OF LAKE HURON...LAKE ST CLAIR...AND
THE MICHIGAN WATERS OF LAKE ERIE. PLEASE SEE THE NEARSHORE AND OPEN
LAKE MARINE FORECASTS FOR DETAILS.

THE STORM SYSTEM RESPONSIBLE FOR THIS ACTIVE WEATHER PATTERN WILL
MOVE FROM MINNESOTA...THROUGH THE STRAITS...AND INTO ONTARIO BY
THURSDAY MORNING. WARM AND HUMID AIR WILL BE DRAWN INTO SOUTHEAST
MICHIGAN THIS AFTERNOON...AHEAD OF THE STRONG COLD FRONT ASSOCIATED
WITH THIS SYSTEM. THE COMBINATION OF THIS UNSTABLE AIR AND THE
STRONG WINDS WITH THE COLD FRONT WILL MAKE SEVERE THUNDERSTORMS
POSSIBLE. ON THE HEELS OF THE COLD FRONT...MUCH COLDER AIR WILL MOVE
INTO THE REGION TONIGHT WITH WIND GUSTS CONTINUING AROUND 60 MPH
THROUGH SUNRISE THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HIGH WIND WARNING WILL REMAIN IN EFFECT FOR ALL OF SOUTHEAST
MICHIGAN THURSDAY MORNING.

STORM FORCE WINDS WILL CONTINUE ON THE LAKES THURSDAY AND
THURSDAY NIGHT. PLEASE SEE THE LATEST NEARSHORE AND OPEN LAKE
FORECASTS FOR MORE DETAILS.

NO WEATHER HAZARDS ARE EXPECTED FOR FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS REQUESTED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BGM

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 4:22 PM ESTSevere Thunderstorm WarningDTXLenawee38 min
Nov 12, 4:50 PM ESTSevere Thunderstorm WarningDTXMonroe40 min
Nov 12, 4:56 PM ESTSpecial Marine WarningDTX49 min
Nov 12, 5:08 PM ESTSpecial Marine WarningDTX37 min
Nov 12, 5:34 PM ESTSevere Thunderstorm WarningDTXHuron56 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.